Icons and symbols on IV related products: Global industry must reflect on the safety aspects.
From the June 4, 2009 issue
A patient with a low potassium level was due to receive three sequential, hour-long infusions of highly concentrated potassium chloride 20 mEq in minibags. A primary IV of 0.9% sodium chloride was infusing so the patient’s nurse attached a secondary IV set to the first potassium chloride minibag, connected it to the primary line, and began infusing the solution via a pump. She came back to the patient’s room when the second dose was due and noticed the potassium solution was flowing quickly into the drip chamber. She then realized the solution was flowing into the primary IV bag rather than the patient.
Upon examination, she noticed the primary bag’s tubing had a 15 micron filter at the base of the drip chamber. This special tubing was to be used for albumin administration; it did not have a back-check valve, which allows fluid to flow in one direction only, to prevent backup into the primary IV. Thus, the solution in the potassium bag (via tubing with a back-check valve) was backing up into the primary IV bag rather than infusing into the patient. Looking through the stock room, the nurse later found that pump tubing with a back- check valve and filtered tubing sets were mixed in a storage bin together. The labels on the two items are difficult to tell apart. While the tubing in this case was from Alaris, similar issues exist with other IV manufacturers.
The many symbols and icons that now appear on IV-related product labels (including IV sets and bag labels) may have played a role in this error because their “sameness” detracts from recognition of actual product identity. They invite inattentional blindness (http://www.ismp.org/Newsletters/acutecare/articles/20090226.asp), where the person performing the task (label reading in this case) fails to see what should have been plainly visible (the product identity).
The icons have resulted from standards development to assist the global pharmaceutical and device industries in communicating certain information without having to print separate labels in multiple languages. However not many understand their meaning. For example, in Figure 1, does the latex symbol near the lower left of the label mean that the infusion set contains latex and should not be used with patients allergic to latex OR that it does not contain latex and is safe to use? Table 1 describes some of the icons and symbols and their intended meaning. (A complete set of approved icons – Document BS EN 980: 2008 – may be purchased at www.global.ihs.com.) If these symbols are to be used, global regulators and industry need to facilitate label improvements. Efforts should center on increasing conspicuity of critical information on labels and reducing clutter that diverts attention. We have spoken with affected companies. Although the basic problem relates to manufacturer standards, we believe labels of IV sets and solutions could be improved now by manufacturers to make the most important information on the label stand out.